MAUDE Adverse Event Report: COVIDIEN SHARPSAFETY; CONTAINER, SHARPS

COVIDIEN SHARPSAFETY; CONTAINER, SHARPS
Model Number 8906
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 11/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation is currently under way; upon completion the results will be forwarded.
 
Event or Problem Description
The customer reports that a nurse suffered a needle stick injury because it was protruding from the sharps container.
 
Additional Manufacturer Narrative
The sample and photos were returned for evaluation and the reported issue was confirmed; the needle was protruding through the bottom part of the container.From the sample returned, the sharps were filled way above the fill line.It was observed that the needle was forced in to the container with excessive force as the needle was bent.This resulted in the container puncture.From the sample analysis, all the sharps were disposed into the container with the needle facing downwards.It appears that the customer may need a different style sharps container for their specific application in which sharps can be disposed of horizontally.The lot number was provided and the device history record (dhr) was reviewed indicating that the product was released accomplishing all quality standards.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.The potential root cause associated with this event is improper handling/carrying of a filled sharps container for disposal below the recommended fill line by the user.Per the instructions for use (ifu), carrying/lifting instructions ¿never hold or carry used container below recommended fill line.Use additional caution with containers that do not have handles.¿ also per the ifu precaution ¿do not hold or carry container close to the body¿.Also there is a caution on the label stating ¿forcing could cause puncture¿.This issue has been determined to be an isolated event.A corrective and preventive action is not deemed necessary at this time.This complaint will also be used for tracking and trending purposes.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
(b)(4) was evaluated for the report of a contaminated needle stick.The reported condition was observed in the submitted photograph as shown: the needle was protruding at the bottom of the container.A device history record (dhr) review was performed and met the specification.The device history records data reviewed for (b)(4) found that there were no internal reject found during production.The potential root cause associated with this event is considered as improper handling/carrying of a filled sharps container for disposal below recommended fill line by user.As per complaint the container was punctured in the bottom side.Also there is no information about how full the container was.As per the instructions for use (ifu) carrying/lifting instructions ¿never hold or carry used container below recommended fill line.Use additional caution with containers that do not have handles.¿ also per ifu precaution ¿do not hold or carry container close to the body¿.Also there is a caution on the label stating ¿forcing could cause puncture¿.After reviewing the photo, the needle was bent.This may only happen if the needle was forced into the container using excessive force.Based on the existing controls, the internal reject and the complaint history review, no formal investigation is required at this time.This will be used for tracking and trending purposes.This issue has been determined to be an isolated event.The excessive force may be used to drop sharps in the container resulted in the container puncture.Also the carrying/lifting instructions were not followed by user.If information is provided in the future, a supplemental report will be issued.

Brand Name
SHARPSAFETY
Common Device Name
CONTAINER, SHARPS
Manufacturer (Section D)
COVIDIEN
1647 perkins rd
augusta GA 30913
MDR Report Key7084601
Report Number1018120-2017-05124
Device Sequence Number864671
Product Code MMK
UDI-Device Identifier30884521023431
UDI-Public30884521023431
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8906
Device Catalogue Number8906
Device Lot Number00177059
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/10/2017
Supplement Date Received by Manufacturer11/10/2017
11/10/2017
Initial Report FDA Received Date12/05/2017
Supplement Report FDA Received Date01/16/2018
01/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;